Let $k$ be a field.

$G/k$ be a simply connected semisimple algebraic group.

Let $X/k$ be a smooth affine $k$-scheme.

Question: Is every principal $G$ bundle on $X\times {\mathbb A}^1$ a pull back from $X$?


2 Answers 2


In full generality, the answer is no. There are examples of Parimala of non-extended torsors for special orthogonal groups over $\mathbb{A}^2_{\mathbb{R}}$, see e.g. Amer J. Math. 100 (1978), 913-924, (admittedly the group is not simply-connected in this case). These examples are also discussed in Lam's book "Serre's problem on projective modules". Further examples of a dramatic failure of Serre's problem for anisotropic groups were given by Raghunathan, see Principal bundles on affine space and bundles on the projective line, Math. Ann. 285 (1989), 309-332.

The answer is yes, if you restrict to $k$ being an infinite field, $G$ being an isotropic group (i.e. $G$ should contain a split torus of rank $\geq 1$) and consider only rationally trivial torsors. This can be found as Theorem 3.1 in my paper: Rationally trivial torsors in $\mathbb{A}^1$-homotopy theory, J. K-Theory 7 (2011), 541-572 (essentially all the relevant ingredients were in the literature before, but quite scattered; the result is a combination of a general local-global principle for torsors, the results of Raghunathan for torsors on affine spaces, and the extension of Lindel's method by Colliot-Thélène and Ojanguren)

  • $\begingroup$ I just checked that ragunathan's Theorem B in the paper you mentioned has some conditions on G. Does his paper gives rise to simply connected examples? $\endgroup$
    – Amit H
    May 8, 2015 at 9:11
  • $\begingroup$ Yes. A semisimple simply-connected group with irreducible root system is absolutely almost simple. There are anisotropic simply-connected groups (Spin groups for anisotropic quadratic forms). The second condition is satisfied for Spin groups, because the special orthogonal groups are rational as varieties. $\endgroup$ May 8, 2015 at 9:29

You may also want to look at http://arxiv.org/abs/1308.3078. You will see that the answer is in general "no" even if you assume that $k$ is the field of complex numbers.


Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.